Oregon, 2007

High Wind in Oregon, December 3, 2007

December 3, 2007 · NWS PQR · 3 events in 3 counties and zones

Two very strong storms brought hazardous winter weather conditions to the Pacific Northwest. The second and more powerful of these storms rocked the coast of north and central Oregon with hurricane force winds, and brought strong winds to the Coast Range, Cascades, and Cascade Foothills as well.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Two very strong storms brought hazardous winter weather conditions to the Pacific Northwest. The second and more powerful of these storms rocked the coast of north and central Oregon with hurricane force winds, and brought strong winds to the Coast Range, Cascades, and Cascade Foothills as well. The second storm closely followed the first storm. The frontal system associated with the second storm moved over the coastline Sunday night, December 2nd into Monday, December 3rd. The strongest winds were experienced in the early morning hours Monday, December 3rd. The high wind speeds associated with this storm caused widespread damage to the the area. The hardest hit counties were Clatsop, Columbia, and Tillamook counties. Most communities in these counties were without power and communications for four days following the event. All east-west roads leading from the Willamette Valley to the north and central Oregon Coast were closed due to downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 3, 8:30 AM PST, 5 hours 36 minutes earlier.

Area forecast discussion, Dec 3, 8:30 AM PST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 AM PST MON DEC 03 2007

.SYNOPSIS...A DEEP LOW PRESSURE CENTER SEVERAL HUNDRED MILES OFF
THE NORTH OREGON COAST THIS MORNING WILL MOVE NORTHEAST TO NEAR QUEEN
CHARLOTTES ISLAND BY TONIGHT. THE COLD FRONT IS EXPECTED TO MOVE
THROUGH THE FORECAST AREA THIS EVENING. A STRONG PACIFIC JET STREAM
WILL REMAINED DIRECTED AT OREGON THROUGH THE MIDDLE OF THE WEEK...AND
THEN SHIFT SOUTH LATER IN THE WEEK.
&&

.SHORT TERM...EXTREME WIND AND HEAVY RAIN CONTINUE THIS MORNING. WIND
GUSTS IN EXCESS OF 120 MPH ALONG THE COAST HAVE BEEN OBSERVED EARLIER
THIS MORNING. LATEST READINGS SHOW SOME DECREASE IN WIND SPEED...WITH
ROCKAWAY BEACH REPORTING 104 MPH IN THE PAST HOUR. SEVERAL OTHER
COASTAL LOCATIONS IN THE 70 TO 90 MPH RANGE. NAM-20 925 MB WIND PROG
INDICATING WIND IN EXCESS OF 100 MPH OVER THE COASTAL WATERS THROUGH
EARLY AFTERNOON AND 60 TO 75 MPH OVER THE COAST RANGE. ALL THIS ADDS
UP TO CONTINUED EXTREME WIND ALONG THE COAST AND OVER THE COAST RANGE
FOR SEVERAL MORE HOURS. WIND EXPECTED TO START DROPPING OFF LATE THIS
AFTERNOON AS THE COLD FRONT PUSHES THROUGH. WILL NEED TO HANG ON TO
HIGH WIND FOR A LITTLE WHILE AFTER FRONTAL PASSAGE AS SURFACE
GRADIENTS AND NAM-20 925 MB CHARTS CONTINUE WITH 60-70 MPH WIND
THROUGH AT LEAST 03Z.

THE OTHER MAIN ISSUE HAS BEEN SUBSTANTIAL OROGRAPHIC RAINFALL ALONG
THE COAST...BUT ESPECIALLY IN THE COAST RANGE. SOME LOCATIONS...SUCH
AS LEES CAMP HAVE RECEIVED NEARLY 10 INCHES OF RAIN SINCE 00Z.
SEVERAL REPORTS OF 0.50 INCHES PER HOUR IN THE COAST RANGE. FLOODING
ISSUES OBVIOUSLY A MAIN CONCERN WITH AT LEAST THREE COASTAL RIVERS AT
THIS TIME EXPECTED TO REACH MAJOR FLOOD LEVELS.

SNOW LEVELS WELL ABOVE THE PASSES AS OF 16Z. LATEST GOVT. CAMP
READING SHOWED 41 DEGREES AT THE 5000 FT LEVEL. TIMBERLINE SENSOR AT
7000 FT SHOWING 38 DEG. NO SNOW ISSUES AT THE TIME...BUT WILL NEED
TO CONSIDER SNOW POTENTIAL TUE AS COLDER AIR MOVES INTO THE REGION
BEHIND THE COLD FRONT. GFS INDICATING FAIRLY SUBSTANTIAL 850 MB LATE
TONIGHT AND TUE...AROUND 40-50 KT AT 850 MB. ONSHORE FLOW WILL
CONTINUE...BUT WEAKEN AROUND MIDWEEK...ALLOWING POPS TO DROP OFF TO
CHANCE CATEGORY BY WED.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MODELS VARY WIDELY ON TIMING AND STRENGTH OVER THE EXTENDED PERIOD.
GENERAL TREND IS TO SLOWLY SHIFT FROM ACTIVE ZONAL PATTERN TO RIDGING
OFFSHORE BY END OF THE WEEK OR INTO NEXT WEEKEND. STILL HAVE UPPER
LEVEL TROUGH SHIFTING INLAND IN THE THU AFTERNOON/FRI TIME FRAME...
WITH THE BULK OF THE ENERGY SOUTH OF OUR AREA...AND STILL HAVE WEAKER
SYSTEMS COMING OVER THE TOP OF THE RIDGE IN THE NW FLOW FOR CONTINUED
SHOWERY WEATHER INTO NEXT WEEKEND.
&&

.AVIATION...IN GENERAL...A MIX OF VFR AND MVFR CIGS ACROSS THE
FORECAST AREA WITH VSBY DOWN TO MVFR/IFR AT THE COAST AND AT A
NUMBER OF SITES ACROSS THE VALLEY. NOT MUCH CHANGE THROUGH TODAY.
FRONT COMES ONSHORE EARLY EVE AND THEN THROUGH THE INLAND AREAS THIS
EVENING. BRISK SOUTH WINDS INLAND 15 TO 25 KT BUT COULD SEE SOME
GUSTS TO 40 OR 45 KT TODAY AND EARLY TONIGHT...BUT AT THE COAST 40
TO 50 KT WITH GUSTS TO 70 TO 80 KT OR MORE. CONDITIONS MORE VFR WITH
LOCAL MVFR IN SHOWERS BEHIND THE FRONT LATER TONIGHT AND TUE.

KPDX AND APPROACHES...OTHER THAN HEAVY RAIN AND MVFR CIGS AT
TIMES...THE BIGGEST PROBLEM WILL BE LLWS FROM EASTERLY WINDS FROM THE
GORGE AND STRONG SOUTHERLY WINDS TO THE WEST TOWARDS HILLSBORO AND
ALSO ABOVE THE EAST WINDS...WITH SOUTHERLY GUSTS TO 40 KT NEAR THE
SURFACE WHEN THE SOUTH WINDS SURFACE AND ABOVE 50 KT ALOFT. THESE
WINDS POSSIBLE UNTIL EARLY EVENING. TOLLESON
&&

.MARINE...MINOR ADJUSTMENTS TO FORECAST THIS MORNING. WILL MAINTAIN
HURRICANE FORCE WIND WARNING UNTIL EARLY AFTERNOON AS MODEL BOUNDARY
WINDS PEAK AROUND 18Z. STILL STORM FORCE WINDS AFTER THAT INTO
TONIGHT. WILL MAINTAIN GALES THROUGH TUESDAY MORNING FROM WRAPAROUND
OCCLUSION OF OFFSHORE LOW SWINGING ONSHORE. WILL KEEP SEAS ABOVE 40
FT TODAY THEN DROP TONIGHT. HOWEVER...ANOTHER BATCH OF SEAS CLOSE TO
30 FEET REACHES OUR COAST TUESDAY AND TUESDAY NIGHT FROM A OFFSHORE
FETCH AND HAVE ADJUSTED. WILL MAINTAIN THE COASTAL FLOOD WARNING
TODAY AS WELL. FYI...BOTH BUOY 29 AND BUOY 50 ARE ADRIFT SINCE
AROUND MIDNIGHT AND COULD RUN AGROUND.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...HURRICANE FORCE WIND WARNING CAPE SHOALWATER TO
          FLORENCE INTO EARLY THIS AFTERNOON.
        HIGH SURF WARNING NORTH AND CENTRAL OREGON COAST
          AND SOUTH WASHINGTON TONIGHT.
        COASTAL FLOOD WARNING NORTH AND CENTRAL OREGON COAST
          AND SOUTH WASHINGTON COAST TODAY.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR TODAY AND
          TONIGHT.
        HIGH WIND WARNING THROUGH MONDAY EVENING FOR THE N AND
          CENTRAL OREGON COAST.
        HIGH WIND WARNING FOR THE SOUTH WASHINGTON COAST...THE NORTH
          AND CENTRAL OREGON COAST RANGE...AND THE WILLAPA HILLS.
          THROUGH MONDAY EVENING.
        WIND ADVISORY FOR THE GREATER PORTLAND/VANCOUVER METRO AREAS
          ...THE NORTH AND CENTRAL WILLAMETTE VALLEY...AND THE LOWER
          COLUMBIA AND INTERSTATE 5 CORRIDOR THROUGH MONDAY EVENING.
        FLOOD WATCH SOUTHWEST WASHINGTON AND NORTHWEST OREGON THROUGH
          WEDNESDAY MORNING.
        FLOOD WARNINGS FOR SEVERAL COASTAL RIVERS IN SW WA AND NW
          OREGON.
&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST +9773   PDX ++773   SLE ++773  EUG ++763

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 3, 5:36 AM PST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
536 AM PST MON DEC 3 2007

ORZ001>008-010>013-WAZ019>022-039-040-041345-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
536 AM PST MON DEC 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
STRONG WINDS AND HEAVY RAIN ARE POSSIBLE TODAY...AND MAY LEAD TO
SOME FLOODING ESPECIALLY FOR THE COASTAL RIVERS. COASTAL FLOODING
IS ALSO POSSIBLE ALONG THE COAST. REFER TO THE LATEST FORECASTS
(PDXZFPPQR) AND STATEMENTS (PDXNPWPQR...PDXFLWPQR...PDXFFAPQR
AND PDXCFWPQR) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND...HEAVY RAINFALL AND FLOODING ARE
ENCOURAGED.

ORZ009-014-WAZ023-041345-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-
536 AM PST MON DEC 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

PZZ250-255-270-275-041345-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
536 AM PST MON DEC 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
HURRICANCE FORCE WINDS ESPECTED TODAY. REFER TO THE LATEST COASTAL
WATERS (PDXCWFPQR) FORECAST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
GALE FORCE WINDS POSSIBLE TUESDAY. REFER TO THE LATEST COASTAL
WATERS (PDXCWFPQR) FORECAST FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Dec 3, 9:00 AM PST, 5 hours 6 minutes before
WWUS86 KPQR DDHHMM
SPSPQR

SPECIAL WEATHER STATEMENT
SALEM OR FORESTRY WEATHER CENTER - OREGON DEPARTMENT OF FORESTRY
RELAYED BY NATIONAL WEATHER SERVICE PORTLAND OR
900 AM PST MON DEC 3 2007

ORZ001-002-003-004-040200-
NORTHERN OREGON COAST, CENTRAL OREGON COAST, COAST RANGE OF
NORTHWEST OREGON, CENTRAL COAST RANGE OF WESTERN OREGON
900 AM PST MON DEC 3 2007

THE FOLLOWING MESSAGE IS TRANSMITTED AT THE REQUEST OF THE OREGON
DEPARTMENT OF FORESTRY.

...DEBRIS FLOW WARNING FOR NORTH COAST RANGE NORTH OF A LINE FROM
NEWPORT TO SALEM FROM 9:00AM TO 6:00PM...

THE STATE OF OREGON HAS ISSUED A DEBRIS FLOW WARNING FOR THE
NORTHERN HALF OF LINCOLN, TILLAMOOK, CLATSOP, POLK, YAMHILL,
WESTERN PORTIONS OF WASHINGTON AND COLUMBIA COUNTIES DUE TO
RECENT AND FORECAST HEAVY RAINS.

THE WARNING MEANS THAT RECENT AND EXPECTED RAINFALL MAY INITIATE
DEBRIS FLOWS.

DEBRIS FLOWS ARE DANGEROUS RAPIDLY MOVING LANDSLIDES. STEEP
SLOPES...CANYONS...GORGES...AND THE MOUTHS OF MOUNTAIN STREAMS ARE
THE LOCATIONS AT GREATEST RISK.  PERSONS THAT LIVE OR MAY TRAVEL
THROUGH THESE LOCATIONS SHOULD BE ALERT TO THE POSSIBILITY OF DEBRIS
FLOWS DURING OR SHORTLY AFTER PERIODS OF INTENSE RAINFALL.

Event by event

3 high wind. Local standard time, as filed.

High Wind, Cascades in Lane County

When
December 3, 2:06 PM PST
Where
Cascades in Lane County forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Department of Highways

Wind gust recorded at the Sugarloaf RAWS, about 8 miles west-southwest of Oakridge.

High Wind, Cascade Foothills in Lane County

When
December 3, 5:00 PM PST to 6:00 PM PST
Where
Cascade Foothills in Lane County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

Wind gust recorded at the Brush Creek RAWS. Gusts to 53 kt were also recorded in Marcola, located about 10 miles northeast of the Eugene/Springfield area.

High Wind, North Oregon Cascades

When
December 3, 5:00 PM PST to 6:00 PM PST
Where
North Oregon Cascades forecast zone
Measured
82 kt (94 mph) measured gust
Reported by
Department of Highways

Wind gust recorded at the White River Pass, along Highway 35. Gusts to 56 kt were also recorded at the Mount Hood Meadows ski resort.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72132, 72128, 72131.